Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Pocatello, ID

August 19, 201813 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 19, 2018, 1:52 PM MDT for 13 counties in Idaho. It took effect at Aug 20, 2018, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 1:52 PM MDT (19:52 UTC)
In effect from
Aug 20, 2018, 12:00 PM MDT
Expired
Aug 20, 2018, 8:16 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Idaho County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID, Twin Falls County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 138 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:36 PM MDTTSTM WND GST 48Leadore Creek, IDMESONET STATION LDOI1, LEADORE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2867 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS85 KPIH 191952
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
152 PM MDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER 
ZONES 422, 475, AND 476...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONE 425...

IDZ422-475-476-201200-
/O.NEW.KPIH.FW.W.0009.180820T1800Z-180821T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
152 PM MDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER 
ZONES 422, 475, AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Monday. 

* AFFECTED AREA...Fire weather zone 422.Fire weather zone 
  475.Fire weather zone 476. 

* WIND...Most storms will produce gusts over 40 mph. A few storms
  may produce gusts near 60 mph. 

* THUNDERSTORMS...Scattered coverage with a mix of wet and dry
  storms. Some storms may produce over one-quarter inch of rain. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ425-201200-
/O.NEW.KPIH.FW.A.0004.180820T1800Z-180821T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
152 PM MDT Sun Aug 19 2018

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONE 425...

The National Weather Service in Pocatello has issued a Fire
Weather Watch, which is in effect from Monday afternoon through
Monday evening. 

* AFFECTED AREA...Fire weather zone 425.

* WIND...Gusts 30 to 35 mph from the west. 

* HUMIDITY...13-16 percent.

* THUNDERSTORMS...Isolated storms with gusts around 40 mph are 
  expected BEFORE stronger winds kick in. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
536 
WWUS85 KPIH 200834
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
234 AM MDT Mon Aug 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FOR SCATTERED
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422,
475, AND 476...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FOR GUSTY 
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427...

IDZ425-202200-
/O.UPG.KPIH.FW.A.0004.180820T1800Z-180821T0300Z/
/O.EXA.KPIH.FW.W.0009.180820T1800Z-180821T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
234 AM MDT Mon Aug 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
425...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 425.

* WIND...Gusts 30 to 35 mph.

* TIMING...Strongest winds are expected during the mid to late
  afternoon hours and improve early evening.

* HUMIDITY...12-16 percent.

* THUNDERSTORMS...Isolated thunderstorms forecast this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ427-202200-
/O.EXA.KPIH.FW.W.0009.180820T1800Z-180821T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
234 AM MDT Mon Aug 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
427...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 427.
  
* WIND...Gusts of 25 to 30 mph.

* TIMING...Strongest winds are expected during the mid to late
  afternoon hours and improve early evening.

* HUMIDITY...11-16 percent.

* THUNDERSTORMS...Isolated thunderstorms forecast this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ422-475-476-202200-
/O.CON.KPIH.FW.W.0009.180820T1800Z-180821T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
234 AM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS 
FOR FIRE WEATHER ZONES 422, 475, AND 476...

* AFFECTED AREA...Fire weather zone 422. Fire weather zone 
  475. Fire weather zone 476. 

* WIND...Wind gusts over 40 mph. Winds from thunderstorms may
  produce gusts over 60 mph. 

* THUNDERSTORMS...Scattered coverage with a mix of wet and dry 
  storms. Some storms may produce over one-quarter inch of rain.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
087 
WWUS85 KPIH 201850
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1250 PM MDT Mon Aug 20 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT FOR SCATTERED 
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 
475, AND 476...

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT FOR GUSTY WINDS AND 
LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427...

IDZ422-475-476-210300-
/O.CON.KPIH.FW.W.0009.000000T0000Z-180821T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
1250 PM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 422, 475, AND 476...

* AFFECTED AREA...Fire weather zone 422. Fire weather zone 475. 
  Fire weather zone 476. 

* WIND...Wind gusts over 40 mph. Winds from thunderstorms may 
  produce gusts over 60 mph.

* THUNDERSTORMS...Scattered coverage with a mix of wet and dry
  storms. Some storms may produce over 0.15 inches of rain.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ425-427-210300-
/O.CON.KPIH.FW.W.0009.000000T0000Z-180821T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
1250 PM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND
427...

* AFFECTED AREA...Fire weather zone 425. Fire weather zone 427.

* WIND...Gusts 30 to 35 mph.

* TIMING...Strongest winds are expected during the mid to late 
  afternoon hours and improve early evening.

* HUMIDITY...12-16 percent.

* THUNDERSTORMS...Isolated showers and thunderstorms expected
  BEFORE stronger surface winds kick in this afternoon. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
687 
WWUS85 KPIH 210216
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
816 PM MDT Mon Aug 20 2018

IDZ422-425-427-475-476-210330-
/O.CAN.KPIH.FW.W.0009.000000T0000Z-180821T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
816 PM MDT Mon Aug 20 2018

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS AND
GUSTY WINDS FOR FIRE WEATHER ZONES 422, 475 AND 476 AS WELL AS 
FIRE WEATHER ZONES 425 AND 427 FOR GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning. 

The threat for scattered thunderstorms has ended. Plus,relative 
humidity has risen along with a decrease in winds. Therefore, the
Red Flag Warnings for all zones have been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 19, 8:49 AM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 19, 8:49 AM MDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
849 AM MDT Sun Aug 19 2018

.UPDATE...Quick update to add areas of smoke to grids through
Monday.
GK

&&

.PREV DISCUSSION... /issued 229 AM MDT Sun Aug 19 2018/

DISCUSSION...Todays weather will be relatively benign under the
reign of high pressure. There may be a shower or thunderstorm
clipping right along the border of Montana/Idaho this evening but
it would appear the more favored area for thunderstorm activity
will be over in Montana. The approach of a closed upper
low/elongated trough extending across Montana/Idaho/Oregon
will be the focus for shower and thunderstorm activity across
much of our area beginning Monday afternoon. Favored locations
initially include the Central Mountains and Eastern Magic Valley,
with the addition of the Bear Lake/Caribou Highland and Upper
Snake Highland locations by the evening hours. QPF amounts are not
all that impressive and therefore wetting rains, overall, are not
expected Monday. The best chances for higher QPF amounts are over
the Salmon-Challis NF Monday afternoon. By Tuesday, the center of
the low is forecast to be over Central Idaho while much of the
moisture track eastward. Some lingering moisture or wrap-around
moisture may be noted be in the east and northern portions of our
forecast area but mostly we will be drying out. Forecast
confidence from Wednesday onward becomes low as forecast models
try to figure out where to place the elongated trough and what any
additional incoming moisture will do to our shower/thunderstorm
forecast as a result. Precip has be re-introduced back into the
models in the middle portion of the week, when yesterday models
had our area dry. NP/DMH

AVIATION...High pressure ridge remains in place today. Expect
nearly clear VFR conditions to continue. DMH

FIRE WEATHER...High pressure will remain over the region today,
with dry generally clear conditions and terrain driven winds.
Southwest flow returns Monday, bringing moisture north into the
region ahead of a Pacific system that stalls west of Idaho. Isolated
thunderstorm coverage is currently forecast, but a Red Flag warning
may be needed if thunderstorm coverage increases. There is still
quite a bit of uncertainty on the development of the Pacific
feature, which currently appears to break apart for Tuesday.
Isolated thunderstorms may still be possible through at least
Wednesday while this feature lingers over the northwest states.
DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:52 PM MDTFire Weather WatchPIHBlaine, Butte, Jerome, Lincoln, Minidoka, Power13 hr

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.